More on Imitrex . . .

Friday’s post made a pretty radical statement about Imitrex, so I thought I should put it in context by posting the entire relevant section of the e-newsletter Dr. Sears sent out last week (my wife read her copy on Thursday, I think).  So, here it is:

“I treat a lot of different kinds of chronic pain at my clinic. The patients most desperate for relief are the migraine sufferers.

If you get migraines, you know they can knock you out for days at a time.

The World Health Organization says migraines are to blame for more lost years of healthy life than multiple sclerosis, epilepsy, ovarian cancer and tuberculosis combined.1

But mainstream medicine knows very little about the cause of migraines or how to treat them. Most doctors prescribe Imitrex. That’s a drug to help relieve headaches, pain, nausea, and sensitivity to light and sound.

But Imitrex can actually cause headaches. They’re called rebound headaches.

And it has other terrible side effects like slurred speech… diarrhea… hallucinations… twitching muscles… vision changes…

And over-the-counter remedies are no better. Aspirin, naproxen, and ibuprofen can make the pain worse. They can cause an “analgesic rebound effect.” This means your headache can come back when you stop taking them.

And we’re learning more every day about just how dangerous these drugs really are…

In fact, a study published earlier this month in the journal BMJ found that your risk of having a heart attack increased as much as 50% after taking ibuprofen

Regardless of dose or length of time you take it…

Sometimes, nutrient deficiencies — like a magnesium deficiency — can be behind migraines. But for some patients, making sure they get enough of the right nutrients isn’t enough to stop the pain. Still, that doesn’t mean I resort to Big Pharma’s meds…”

So, there you have it.  It is a vicious cycle for me – because it all started with pain management following the treatment of a bone tumor.  The pain meds continued over a period of  around 15 years almost daily, before I even got an inkling of an idea that this might not be smart.  Shortly after that, I had my first migraine – which I later learned was likely CAUSED by the long-term use of the pain meds.  So, I start using Excedrine for the migraines, and my joints started to decline more rapidly – so I try to medicate them (by this point I was using non-prescription liquid pain relief as much as possible) and the migraines got worse.  Eventually I got word that Imitrex would help, so I asked the VA for that and got it.

In the last 6 years I started using reading glasses – and about a month ago I asked my wife to get a new pair with stronger correction.  And here is something I didn’t even think to connect to the whole cycle – I get random muscle twitches pretty much everywhere, but especially in my eye lids and legs.

So, to answer a question asked about Friday’s posts – no, this is not sustainable.  Not really.  But, I still have little choice but to bear with it until we get the cefaly device to see how well it helps me. If we get it ordered by the end of June, I’m thinking I should know how well it does or doesn’t do the job by mid September.

I’m hopeful, but I am also realistic enough to admit that it may fail to help – if it does, I’m not chasing any more rainbows.  I’ve seen people bankrupt their families trying to buy a few more days.  I will not do that.  However long I have remaining – and let’s be realistic, no matter how bad my quality of life gets, it could still last another 40 years – I will accept and use to be the best partner for my wife that I can be with what I have to work with.

Another open letter…

I know, I seem to write a lot of “open letters” – but mostly I write them as open letters because I have very low expectations that anyone with any authority in such matters would actually care about what I have to say.  Even so, I still need to try to express it – “get it out of my system” so to speak.

This one is to the judges who decide eligibility for US Social Security Disability programs.

_________________________

Dear Judge,

We’ve talked once, and you’ve been in contact with my lawyer several times, about my pending claim for disability.  The fact that I have a permanent military-service-related disability is well documented and not in dispute.  You do seem to have some issues over what some call my acting “against medical advice” – so I thought some explanation would be called for.

I first had trouble with the leg that is home to my disability one week before I turned 18 years old.  It took the US Army 3 weeks to find the problem, do the biopsy, and give me a diagnosis (bone tumor) and treatment program.  I was in severe pain the entire 3 weeks, and could not walk at all due to not being able to put weight on that leg.  After the biopsy, I was informed that I was permanently disabled.  It took 6 months for me to be willing to believe that – 6 months during which I returned to the hospital over a dozen times for stress fractures around the biopsy site.

Becoming convinced that I actually did have a disability, I then began to follow “medical advice” – to the letter.  I never exceeded the limits the doctors imposed on me, took the pills they gave me for pain, did the physical therapy they assigned me, and 6 months later had recovered enough mobility to walk unassisted for short distances.  The US Army surgeons who worked with me said I would NEVER be able to exceed walking one mile per day – total.  That includes the trip to the shower, trips to the bathroom and coffee pot, going out with my wife – everything.  Not more than a mile.  That was the high end estimate back when I was still young and mostly fit at 155 pounds.

I’m now over 50 years old, and my most recent trip to the bathroom scale put me at 224 pounds.  I have trouble walking around the block.  Still, that isn’t really what this letter is about.  I had my first migraine headache about 20 years after that biopsy.  I had been taking prescription strength pain killers for the pain in my leg for 20 years.  During that entire time, nobody ever once told me that migraine headaches are a known side-effect of long term use of pain killers.  Even after I was diagnosed with migraine headaches by the St. Louis VA hospital, nobody shared that piece of information.  Not once was I told that I was buying 20 years of nearly-normal functionality by sacrificing the rest of my life. I had to find a copy of the Physician’s Desk Reference and learn it on my own.  But, if you look in the fine-print information on every drug I was given for that pain over the previous 20 years, it is there to be found.  Tylenol, 800 mg. Motrin, Tylenol 3 with Codine – and several others that are now over-the-counter – they all state in the fine print that the migraine headache side-effect is a known possibility.

Yet you think I should continue to trust the very same types of people who were never once honest with me about the possible harm their treatment protocols were doing.  Even worse, the ones I work with now won’t discuss the implications of the drugs they want me to take for the migraines, either.  If I were to blindly follow their recommendations, how much worse can I expect to be when I turn 60? Or, fate willing, 70?  Are you honestly suggesting that I throw intelligent caution to the wind and cooperate with their prescriptions that might lead to my early death?

About migraines . . .

There is no doubt about it . . . after 15 years of dealing with migraine headaches, I can assure you that the #1 worst thing about getting them is the pain.  It always feels as if half your forehead is exploding.  Sometimes that comes with extreme audio sensitivity.  I once had a migraine while someone was mowing their yard – 2 blocks away – and the sound of the mower made the pain worse.  Sometimes the migraine causes visual distortions instead – which can range from a slight “halo” effect to everything you see all the way to total blindness.  I’ve experienced both extremes.

But, have you ever considered what the #2 worst thing about getting a migraine headache might be?  It might surprise you, but not if you know that a migraine can last from 3-4 DAYS.  It’s sleep deprivation.  When you get a migraine, you can’t sleep properly, so you drift off whenever you can, and the pain wakes you back up as soon as it can.  It puts you into a yo-yo cycle that just leaves you feeling drained.  You don’t get the quality sleep that you need, so even the sleep you get doesn’t help.

Oh, and the #3 thing about getting a migraine?  Well, I can’t speak for anyone else, but for me it is that I haven’t yet found a medication I can take for them that will actually control/prevent the migraine without causing worse problems.  The last med my doctor tried me on actually triggered a migraine.  The first 2-3 that the doctor wanted to try all were known to cause hallucinations, so I never attempted to take them.

I’d love to try one of those TENS units that is specially designed for migraine treatment, but at a cost of $400 that has to come out of our pocket . . . . .